Maine, 2017Winter Storm in Maine, February 9 to 10, 2017
February 9 to 10, 2017 · NWS CAR · 7 events in 7 counties and zones
then lifted to the Gulf of Saint Lawrence through the early morning hours of the 10th. Snow developed during the morning of the 9th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracked from the Mid-Atlantic region toward eastern Nova Scotia during the 9th...then lifted to the Gulf of Saint Lawrence through the early morning hours of the 10th. Snow developed during the morning of the 9th. Heavy snow...with rates of 2 to 3 inches per hour at times...then occurred across mostly Washington and Hancock counties during the afternoon. Warning criteria snow accumulations occurred during the late afternoon of the 9th. Lighter snows persisted into the early morning hours of the 10th. Sustained winds of 20 to 30 mph...with occasional gusts up to 40 mph...produced extensive blowing and drifting snow. Whiteouts...with occasional near blizzard conditions...were reported at times. Although snow diminished during the early morning hours of the 10th...winds in the wake of the low produced extensive blowing and drifting snow into the afternoon. Sustained winds of 10 to 20 mph...with gusts up to 30 mph...produced localized visibilities of a quarter mile or less at times in areas of blowing snow during the 10th. This was the first in a series of major storms to impact portions of the region over a 7 to 10 day span.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 9, 6:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 9, 6:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
635 AM EST Thu Feb 9 2017
.SYNOPSIS...
Low pressure will intensify off the southern New England coast
today and will pass just east of Halifax tonight. High pressure
builds toward the region Friday and crests over the area Friday
night. A weak clipper passes through the Gulf of Maine Saturday. A
much stronger storm system may affect the region Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
635 am update...
All rmns on track this mrng as temps hv dropped off significantly
acrs the north and expect they wl hold steady the next few hrs bfr
beginning to rise. Band of snow extends fm wrn Mass thru NH into
extreme wrn Maine and expect it wl be another 3-5 hrs bfr it mvs
into CWA. No chgs needed to fcst with this update as all eyes turn
to impending nor'easter. Interesting to note that band that set up
over Albany NY dumped 6 inches in 2 hours this mrng.
Prev discussion blo...
997mb sfc low is currently located ovr the Chesapeake Bay with
frontal bndry extndg thru the Delmarva and offshore attm. S/wv is
digging into the base of the trof in the TN Vly as of 08z and
expect this to induce rapid cyclogenesis off the Mid-Atlantic this
mrng. As it traverses northeast off of the ern seaboard tda it wl
track very near the Benchmark this aftn. 00z NAM/CMC indicating
25mb drop in 24hours with EC at 27mb drop. GFS just slightly
weaker although fair to say nor'easter wl be undergoing
bombogenesis.
Snow wl begin to overspread the CWA between 15 and 18z tda. 00z
guidance is in vry good agreement and ensembles are tightly
clustered indicating sfc low south of Cape Cod at 18z wl track to
just ssw of Halifax, Nova Scotia by 00z tonight. By 21z tda all
models are finally closing off H7 low over Cape Cod, whereas yda two
models were closing it off and two were keeping it an open wave.
Expect snow to become heavy at times fm about 21z-03z vry strong
omega is co-located with the snow growth region. The most likely
locations to see the highest snowfall rates of 1-2 inches per hour
wl be on the outer islands and also around the Eastport/Lubec area.
Cannot rule out a 2-3/hr amnt at some point this evng. All guidance,
with the exception of the CMC, has continued to shift west with the
coastal low over the last svrl runs. Confidence is increasing in
this being a significant nor'easter for Downeast areas tda. Given
the nw trend of the system and the fact that hvy snowfall rates wl
occur around the evng commute hv converted existing Winter Storm
Watch to Warning from Bangor to Danforth. Hv also included areas
along a Dover-Foxcroft to Monticello line in a Winter Weather
Advisory.
Not only will snowfall rates be intense in warning areas,
northeasterly winds will be gusting to between 35 and 45 MPH tda
leading to blowing and drifting snow. Snow wl be extremely light and
fluffy throughout the event.
Elsewhere expect just a few inches of snow acrs the north though
cannot rule out locations in the Allagash and St. John Vly seeing no
snow as dry air holds on. Snow wl taper off to snow showers as
system lifts into the Gulf of St. Lawrence aft 06z. May see an
addn'l half-inch along far ern zones but wl keep end time of winter
headlines to 07z.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Very cold followed by a weak clipper to start the weekend. A deep
surface low near Cape Breton at 12Z Fri lifts up into the Davis
Strait Fri night. Aloft, a mid to upper level trough will move east
across the area Fri morning and will be followed by quasi-zonal flow
for Fri night. A sfc ridge crests over the area Fri evening and
moves east into New Brunswick by 12Z Sat. Weak low pres in southern
Ontario at 12Z sat moves east with another weak low expected to
develop in the southern Gulf of Maine Sat morning. The models
differ as to whether the low moves up along the Maine coast or
takes more of a track just offshore.
Friday will be a very cold day with 850h temps of -24 to -27C. Highs
will top out in the single digits across much of the CWA with low to
mid teens along the coast. A gusty northwest wind will keep wind
chills in the 15 to 25 below range north and 5 to 15 below Downeast
most of the day, and a wind chill advisory might be needed for the
northern zones. The wind will diminish rapidly Fri evening, and
Fri night looks to be a very cold one with lows possibly as cold
as 30 below in the coldest broad nw valleys with 10 to 20 below
temperatures common north, and from 10 below to zero across the
Downeast region. The incoming clipper could spread some high
clouds in after midnight in the west which could have an impact on
temps. There is also always the possibility that there could be a
patch or two of stratocu floating around, especially across far
northern Maine that would also have an impact on temperatures. The
clipper system will likely cause snow to overspread move of
Downeast and central portions of the CWA during the day Saturday
with a few inches of snow possible Downeast, with lesser amounts
of snow to the north. Any snow across far northern Maine will
likely be less than inch.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
An active weather pattern continues. A surface low pulls away from
the region Sat night with areas of light snow to end during the
evening. The next weather system quickly approaches from the west
Sunday with the chance of snow by late in the day across our western
zones. As a negatively tilted trough advances toward the area a
secondary low is expected to take shape along the New England coast
Sun night. This storm has the potential to be a major storm system
Sun night and Monday with heavy snow and wind, but there remain the
usual model differences on the location of the low and whether
Downeast areas will see snow change to mixed precipitation or
even rain toward the coast. There also remains questions as to how
far north the heaviest QPF falls. The latest operational ECMWF has
less than 0.1" of liquid QPF across the Saint John Valley, but
over 1.5" along the coast. The 00z GFS has 0.4-0.5" (liquid
equivalent) in the Saint John Valley, but also has over 1.5" along
the coast. There remains ensemble spread as to just how far north
the significant snow falls. The storm pulls away Mon night with
snow tapering off. Generally quiet and seasonable in the wake of
this system, however, a weak system could potentially produce a
little light snow later Tue night into Wed.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR at all locations until mid-morning. Expect rapidly
deteriorating conditions at BGR and BHB by 16z in IFR snow.
Moderate-heavy snow still expected to bring conditions to LIFR by
late afternoon and continuing off and on through 06z. IFR expected
at northern terminals by 18z at HUL, 19z at CAR and PQI and 00z
at FVE. Strong northeast winds will affect BHB by 14z and BGR by
19z with potential for BLSN.
SHORT TERM: VFR for the most part Fri and Fri night, although a few
pockets of MVFR can't be ruled out at the northern terminals.
Conditions will likely lower to IFR in -sn at the Downeast terminals
Sat, and to MVFR at the northern terminals. Conditions will
gradually improve to VFR by late Sat night as -sn ends.
Predominately VFR Sunday, but conditions lowering to IFR and LIFR in
snow Sun night and Monday that may change to mixed precipitation or
rain toward the coast Monday.
&&
.MARINE...
NEAR TERM: Gale warning is in effect this afternoon into Friday
afternoon as northeast winds gust over 40kts. At the same time
moderate freezing spray can be expected tonight continuing through
the day Friday.
SHORT TERM: Gales Friday will likely diminish to small craft advisory
level wind by Fri evening with the wind to diminish below small
craft advisory levels by late Fri evening. Gales and possibly even
storm force wind possible with a strong storm system Monday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 10 AM this morning to 2 AM EST
Friday for MEZ011-015>017-029-030-032.
Winter Weather Advisory from 10 AM this morning to 2 AM EST
Friday for MEZ005-006-031.
MARINE...Freezing Spray Advisory from 8 PM this evening to 4 PM EST
Friday for ANZ050>052.
Gale Warning from 1 PM this afternoon to 4 PM EST Friday for
ANZ050>052.
&&
Near Term...Farrar
Short Term...CB
Long Term...CB
Aviation...Farrar/CB
Marine...Farrar/CBHazardous weather outlook, Feb 9, 2:43 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
243 AM EST Thu Feb 9 2017
MEZ011-015>017-029-030-032-100745-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
243 AM EST Thu Feb 9 2017
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 2 AM
EST FRIDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine and Interior DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A weak weather system may bring a few inches of snow to the area
Saturday into Saturday evening. A much stronger storm system has
the potential to bring significant snowfall to the area along
with strong wind Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001>004-010-100745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
243 AM EST Thu Feb 9 2017
This Hazardous Weather Outlook is for Far Northern Maine...North
Central Maine and West Central Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A storm system has the potential to bring significant snowfall
and strong wind to the region Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ005-006-031-100745-
Northern Penobscot-Southeast Aroostook-Southern Piscataquis-
243 AM EST Thu Feb 9 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 AM
EST FRIDAY...
This Hazardous Weather Outlook is for East Central Maine...North
Central Maine and Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A storm system has the potential to bring significant snowfall
and strong wind to the region Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-100745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
243 AM EST Thu Feb 9 2017
...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 PM
EST FRIDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
Freezing Spray Advisory.
A strong storm system has the potential to bring gales and perhaps
even storm force wind to the waters Monday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CB
Winter Storm, Central Penobscot
- When
- February 9, 9:00 AM EST to February 10, 1:30 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Winter Storm, Southern Penobscot
- When
- February 9, 9:00 AM EST to February 10, 1:30 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 12 inches.
Winter Storm, Interior Hancock
- When
- February 9, 9:00 AM EST to February 10, 1:30 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 13 inches.
Winter Storm, Coastal Hancock
- When
- February 9, 9:00 AM EST to February 10, 1:30 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 20 inches.
Winter Storm, Coastal Washington
- When
- February 9, 9:00 AM EST to February 10, 1:30 AM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 14 to 24 inches.
Winter Storm, Northern Washington
- When
- February 9, 9:00 AM EST to February 10, 1:30 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 10 inches.
Winter Storm, Central Washington
- When
- February 9, 9:00 AM EST to February 10, 1:30 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 10 to 20 inches...with local totals up to around 24 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- Flooding in Wyoming, February 9 to 11, 2017$120,000 · 4 events
- High Wind in Colorado, February 9 to 10, 2017$100,000 · 90 kt wind · 3 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Blizzard and Winter Storm in New York, February 9, 201724 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678242, 678243, 678245, 678246, 678248, 678251, 678254.